Butalbital, Acetaminophen and Caffeine (Oral)

Acetaminophen, Butalbital, and Caffeine combined medication is prescribed by doctors to ease tension headache pain and caused by muscle contractions.

Overview

What is Acetaminophen, Butalbital, and Caffeine combined medication?

Acetaminophen, Butalbital, and Caffeine combined medication is an oral medication that is actually three components working together. Available in capsule, tablet and solution form, it is most often prescribed for tension headache or headaches caused by contraction of muscles. Formulated to work together, Acetaminophen, Butalbital, and Caffeine attack pain symptoms with a three-pronged approach to ease symptoms, relax the patient, and relieve the headache.

What is a tension headache?

Headaches are common and most are tension related and cause neck, head and eye pain that feels like a vice squeezing the forehead. People who experience tension headaches once or twice a month are considered average; those who experience headaches that are considered chronic exceed fifteen headache episodes in a 30-day period.

According to data provided by the Cleveland Clinic, approximately three percent of the population in the U.S. suffers from chronic tensions headaches. Women are twice as likely as men to suffer from chronic tension headaches, which can be triggered by straining the eyes, smoking, sinus infection, poor posture, stress or even having a viral infection such as cold or flu.

Symptoms of tension headache include:

  • Painful, dull pressure in the forehead
  • Tender, painful, scalp

Different from the throbbing pain of a migraine, tension headaches typically are not accompanied by nausea and vomiting or sensitivity to noise or light.

What causes tension headache?

The muscles in the neck and head area contracting in an aggressively abnormal way are the cause of most tension headaches, which can be triggered by environmental or emotional circumstances. Chronic sufferers who have run out of over-the-counter treatment options will see a physician to rule out any other causes of head pain such as brain tumor or other health issues and most likely be prescribed a treatment such as the combination oral tablet of acetaminophen, butalbital, and caffeine.

How does the combined medication work?

Working as a team, these three drugs, acetaminophen, butalbital, and caffeine all have the desired effect on a tension headache in different ways. Acetaminophen decreases the pain with help from caffeine, which gives the pain relieving properties a boost. Butalbital works as a sedative to relieve anxiety and relaxing the patient as the headache goes away on its own.

Acetaminophen

This drug is a pain reliever which also reduces fever. Acetaminophen can be found in various strengths including non-prescription, which makes it ideal for using on muscle aches, backache, arthritis, headaches, colds, fevers, and toothaches. It is considered safe and effective if the proper dosage is followed.

Acetaminophen has been known to cause acute liver failure when dosage has exceeded 4,000 milligrams in a 24 hour period, typically through the use of more than one medication that contains this active ingredient. Be aware that acetaminophen is a common ingredient found in many over-the-counter medications and use caution when you are being treated with a combination therapy medication that contains prescription strengths of this drug.

Butalbital

This drug is a sedative, anesthetic, anxiolytic, anticonvulsant and hypnotic that works directly on the central nervous system. Barbiturate drugs such as butalbital have a risk of addiction as well as toxic possibilities in the case of an overdose.

Long-term use of butalbital may become habit-forming, causing physical or mental dependence on the drug. People who suffer from chronic tension headaches should not let the fear of addiction to butalbital prevent them from taking this drug for pain. Ideally, if treatment with butalbital is stopped for any reason, the patient will be slowly weaned off the drug, risking no withdrawal symptoms.

Caffeine

Caffeine increases the effects of the pain reliever found in Acetaminophen by accelerating the pain reliever into the bloodstream as well as raising the concentration of the properties it has on the way that nerves receive pain signals.

Conditions Treated

  • Tension headache

Type of medicine

  • Pain reliever, muscle relaxer

Side Effects

While the combined drug therapy of acetaminophen with caffeine and butalbital works to ease a tension headache and relieve the pain and other symptoms, it may cause unwanted side effects in some patients. Medical attention is required if you experience any of the following symptoms after taking acetaminophen, butalbital, and caffeine:

  • Fainting
  • Cough
  • Stomach pain
  • Gasping for breath
  • Stools that are black or resemble tar
  • Skin that is loose, peeling or blistering
  • Gums that bleed
  • Stools or urine with signs of blood
  • Vision fuzzy or blurred
  • Urine amount or frequency is not normal
  • Chills
  • Diarrhea
  • Cannot swallow properly
  • Dizziness
  • Sleepiness
  • Mouth is dry
  • Irregular pulse or heart pounding
  • Dry skin
  • Flushed skin
  • Fruity smelling breath
  • Skin with rash, itching or hives
  • Hungry/thirsty
  • Joint pain
  • Muscle pain
  • No appetite
  • Vomiting
  • Nausea
  • Tiny red skin spots
  • Swollen, puffy eyes, lips, tongue or face
  • Lesions on the skin that are red with purple centers
  • Eyes are red, irritated
  • Legs or feet shaking
  • Shaking hands or arms
  • Seizures
  • Throat soreness
  • White spots, ulcers or sores on the lips or in the mouth
  • Sweating
  • Swollen legs or feet
  • Chest tightness
  • Weight loss
  • Bruising or bleeding that is unexplained
  • Fatigue or weakness even when not exerting

Patients new to this drug or who have accidentally taken too much may exhibit symptoms of overdose. Emergency help should be summoned immediately if the symptoms below are present:

  • Fainting, dizziness, lightheaded when rising from seated or lying state
  • Confusion over place, time, people, etc.
  • Urine is dark or less than normal, painful or difficult to urinate
  • Fever
  • Uncomfortable, ill feeling
  • Hallucinations
  • False believes that won't change when presented with facts
  • Sweating uncontrollably
  • Breathing that is irregular, slow, shallow or fast
  • Stools that are light in color
  • No appetite
  • Blue fingernails, skin or lips
  • Restless
  • Insomnia
  • Halitosis (chronic bad breath)
  • Nervous, excitement that is unusual or unprompted
  • Vomit with signs of blood
  • Skin or eyes with a yellow tinge

Medical attention is not required for the side effects below, though they can be annoying until your body gets used to the medication and they go away. Should they linger on or become severe, report them to your healthcare provider, who can provide information on preventing or reducing them:

  • Sleepy
  • Calm and relaxed
  • Bloated
  • Anxious
  • Constipated
  • Buzzing, ringing or other ear noises
  • Earache
  • Depression
  • Excess gas or passing gas
  • Sense of well-being that is unusual or false
  • Feeling full
  • Loss of hearing
  • Heartburn
  • Eyelids feel heavy
  • Energy is high
  • Flushed, hot skin
  • Hyperventilating
  • Irritable
  • Numbness or tingling
  • Leg pain
  • Sluggish
  • Nose runs or is stuffed up

After taking acetaminophen, butalbital, caffeine medication for tension headache, should you experience any other unusual health issues, these should be reported to your physician right away to prevent any long-term ill effects.

Dosage

Take acetaminophen, butalbital, and caffeine combined medication exactly as prescribed - do not increase the frequency, take it for a longer duration or increase the dose that your doctor has recommended for you. To do so is to risk symptoms of overdose which could have long-term health implications. Do not exceed 4,000 milligrams of this medication in a 24 hour period.

Different patients have different prescriptions of acetaminophen, butalbital and caffeine medication due to their unique symptoms and severity of their condition and other factors. The following is information on the average dose of this medication; your prescription may be different and should be followed exactly.

Adults and children 12 and over are typically prescribed one or two tablets or capsules every four hours as required to alleviate symptoms. No more than six tablets or tablets should be taken in a 24 hour period.

Children under 12, for which this drug has to been proven effective or safe, may be prescribed a dose that is strictly on their doctor's orders only.

Missing a dose of acetaminophen, butalbital, and caffeine combined medication should not prompt you to double dose, which will risk giving you an overdose of this medication. The missing dose should be skipped in favor of sticking with the scheduled frequency of medication.

Interactions

Medications occasionally work together to solve a common health issue, which is the very nature of combining acetaminophen, butalbital, and caffeine; however, some medications should not be combined or taken with this one. Use of Riociguat medication with this one is not recommended for any reason and your doctor should decide another type of drug therapy that would be more appropriate for you if you are taking it.

Be aware that butalbital, with long-term use, could become habit-forming and cause dependence, either physical or mental. Chronic pain sufferers, however, should not let the fear of addiction to butalbital prevent them from taking this drug for pain. If treatment is halted in a sudden manner, patients can experience withdrawal side effects. This condition can be eliminated by a gradual reduction in the dose of the medication.

The following medications could cause unwanted effects that are unpleasant or reduce the effectiveness of this drug. Let your physician know if you are taking:

  • Alprazolam
  • Alfentanil
  • Anileridine
  • Amobarbital
  • Aprobarbital
  • Anisindione
  • Butalbital
  • Butabarbital
  • Chloral Hydrate
  • Chlordiazepoxide
  • Carisoprodol
  • Clarithromycin
  • Chlorzoxazone
  • Clonazepam
  • Clobazam
  • Codeine
  • Clorazepate
  • Darunavir
  • Dicumarol
  • Diazepam
  • Dantrolene
  • Doxorubicin
  • Ethchlorvynol
  • Estazolam
  • Flurazepam
  • Flunitrazepam
  • Hydrocodone
  • Halazepam
  • Imatinib
  • Hydromorphone
  • Ketazolam
  • Isoniazid
  • Lorazepam
  • Levorphanol
  • Medazepam
  • Lormetazepam
  • Mephenesin
  • Meperidine
  • Meprobamate
  • Mephobarbital
  • Methocarbamol
  • Metaxalone
  • Midazolam
  • Methohexital
  • Morphine Sulfate Liposome
  • Morphine
  • Nitrazepam
  • Nifedipine
  • Oxymorphone
  • Oxazepam
  • Phenindione
  • Peginterferon
  • Phenprocoumon
  • Phenobarbital
  • Pixantrone
  • Piperaquine
  • Prazepam
  • Pneumococcal
  • Propoxyphene
  • Primidone
  • Remifentanil
  • Quazepam
  • Sodium Oxybate
  • Secobarbital
  • Temazepam
  • Triazolam
  • Thiopental
  • Sufentanil
  • Ulipristal

These medicines, on the other hand, will not cause any dangerous effects but they may increase unpleasant side effects if taken with acetaminophen, butalbital, and caffeine combination medication. Your healthcare professional may decide to keep you on both medicines but change how often you take them or how much you take. Alert the staff if you are prescribed any of the following:

  • Carbamazepine
  • Cannabis
  • Lixisenatide
  • Fosphenytoin
  • Phenytoin
  • Ospemifene
  • Acenocoumarol
  • Prednisone
  • Zidovudine
  • Warfarin

Warnings

Patients with past reactions to this or other medications that were unexpected, unusual or of an allergic type should report these incidents to their healthcare provider before taking this medication. If you are prescribed any other medications or take any over-the-counter medicines including vitamins, herbal supplements or holistic therapies, these should be disclosed to your doctor before taking this medication.

Though rare, this drug has been known to cause a severe reaction in the skin. If you experience a red skin rash that peels and blisters while spreading, stop taking acetaminophen, butalbital, and caffeine combination medication immediately and call your doctor as soon as possible.

No data is available on studies of this medication in pediatric patients younger than 12 years old. This drug is not recommended to this age group as it may not be effective or safe.

Geriatric patients have no issues with taking this medication but are more likely to experience kidney problems due to the active ingredients in this drug. Therefore adjustment to the dose size and frequency in geriatric patients will most likely occur. Geriatric patients should take care to follow prescribed instructions that their health care professional has specifically written for them with regard to use of this drug.

It has not been determined through scientific research whether or not this medication will harm unborn babies; however, it is known that butalbital may lead to the baby exhibiting signs of dependency on this habit-forming medication. It is recommended that you discuss use of this medication with your health care professional if you are pregnant.

Breastfeeding women have not been studied with regard to use of acetaminophen, butalbital, and caffeine combination medication and whether it is passed on to infants through the mother's milk supply. Let your physician know that you are breastfeeding before taking this medication to discuss the potential effects.

Your physician should be warned if you are taking anticoagulants, antihistamines, antidepressants, other pain medications, sleeping pills, sedatives, tranquilizers or vitamins before prescribing your acetaminophen, butalbital, and caffeine to relieve tension headache symptoms. Be aware that many over-the-counter pain medicines have acetaminophen as their active ingredient and, taken with this drug, will cause too much of the drug to be in your system. This can be harmful to your long-term health.

Ethanol and tobacco product use while taking acetaminophen, butalbital and caffeine combination therapy medication is not recommended. Your physician will want to know if you are regularly using either of these substances. Check with your professional healthcare staff on whether or not taking this medication with food is advised. Be aware that eating cabbage while taking this medication may increase some of the side effects included in the warning information.

Pre-existing medical conditions may interfere with the use of acetaminophen, butalbital, and caffeine combination medication. Some medical conditions can be worsened with use of this drug and others render the drug ineffective due to the effects of the disease on the circulatory system. Inform your physician of your medical history, especially with regard to:

  • Alcoholism
  • Drug dependency
  • Depression
  • Physical weakness
  • Liver disease
  • Kidney disease
  • Porphyria
  • Stomach and intestinal issues

Operating heavy machinery, power tools or a motor vehicle while taking acetaminophen, butalbital, and caffeine is not recommended due to the effect of drowsiness it has on most patients. Do not drive or operate machinery or tools until you know how this drug affects you.

Storage

Acetaminophen, butalbital, and caffeine combination oral medication tablets or capsules should be kept in their original packaging. Store this drug out of sight and reach of children and pets in a location that is not affected by heat, cold, light or moisture.

Disposal of this medication, should you have unused or expired product, should be done under the advisement of your health care professional or pharmacist for safety purposes. Take only as prescribed by your doctor, who should be contacted immediately if you have any questions. You may be able to donate unexpired, unused doses of this medication to charitable agencies. Your physician or pharmacist will have information and instructions on how to make this medical donation, if possible.

Summary

Acetaminophen, butalbital, and caffeine combination medication is used to treat pain symptoms associated with chronic tension headaches. Patients who suffer from these headaches often feel tender, dull, painful pressure in and around the forehead. Chronic sufferers experience such headaches for over half the days in a month total. It is advised that chronic pain sufferers seek medical attention so that tests can be run to rule out any potentially dangerous tumors or other sources of pain.

Acetaminophen, butalbital, and caffeine work as a triple effective medication to treat the pain associated with chronic tension headaches. Acetaminophen is a pain reliever and fever reducer that is boosted by the caffeine element of this combination medication. Butalbital is a powerful drug that works directly on the central nervous system, providing sedative type relief to the patient to relax and ease their stress and anxiety.

Most patients are prescribed a dose of one or two capsules every four hours when needed for chronic pain. Children under 12, pregnant women and women who are breastfeeding are not advised to take this medication due to the possibility of health risks associated with elements in the active ingredients. Geriatric patients, due to their susceptibility of kidney side effects, will most likely be prescribed a lower dose.

Acetaminophen itself runs risks to patients in that taking more than 4,000 milligrams in a 24 hour period can lead to liver damage, requiring transplant, or even conditions that are so severe that they lead to death. Butalbital is a barbiturate type of drug that runs the risk of addiction, overdose, and withdrawal if not taken as directed. Patients should be cautious and disclose any other medications they are taking including over-the-counter remedies, vitamins, and others. Keeping to the exact prescription with regard to amount, frequency and duration is also of primary importance for safety.

Patients who already have liver or kidney disease, enzymatic conditions, drug or alcohol dependence should use this medication with caution and only under a doctor's supervision. Side effects are typically mild and include drowsiness or extreme calm. Overdose side effects require immediate medical treatment and include confusion and shallow breathing as well as hallucinations, nervousness, and vomiting.

This medication should be stored out of sight and reach of children and pets, away from sources of heat and cold, moisture and light, in the original packaging only. Review all information that comes with the prescription in leaflet form for the most up-to-date warnings and instructions regarding this drug.

Resources
Last Reviewed:
January 30, 2018
Last Updated:
April 05, 2018
Content Source: